Dangerous Drug Combination? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-19-2012
bunny's Avatar
Banned
 
Steps History: Not yet
Posts: 176
Threads: 34
Thanked 117 Times in 69 Posts
Reputation: 127
Drug Dangerous Drug Combination?

A 72-year-old man comes to the emergency department because of shortness of breath and dyspnea on exertion for the past few days. Physical examination reveals pitting edema bilaterally in the lower extremities. The patient is given a combination drug therapy for his condition.

Which of the following therapies, while effective, may lead to dangerous physiological sequelae when used in combination?


A. Digoxin and furosemide
B. Acetylsalicylic acid and nitroprusside
C. Acetylsalicylic acid and a thiazide diuretic
D. Beta-Blocker and spironolactone
E. Beta-Blocker and a thiazide diuretic
F. Digoxin and spironolactone

PS- This is not an NBME question
Reply With Quote Quick reply to this message



  #2  
Old 03-19-2012
USMLE Forums Master
 
Steps History: ---
Posts: 530
Threads: 35
Thanked 291 Times in 207 Posts
Reputation: 301
Default

A! furosemide causes hypokalemia which enhances the toxicity of digoxin
Reply With Quote Quick reply to this message
  #3  
Old 03-19-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 40
Threads: 3
Thanked 25 Times in 20 Posts
Reputation: 35
Default

Beta blockers and spironolactone can cause hyperkalemia, which can cause arrythmias. But, since patient seems to have decompensated heart failure, we don't give B blockers. So, better answer is Digoxin and furosemide. Furosemide cases hypokalemia which can cause digoxin toxicity
Reply With Quote Quick reply to this message
  #4  
Old 03-19-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 36
Threads: 2
Thanked 49 Times in 19 Posts
Reputation: 59
Default

The correct answer is A. A. Digoxin and furosemide

- This patient has congestive heart failure.
- Decreased cardiac contractility results in a back-up of the cardiac circuit, leading to pulmonary edema followed by peripheral edema. Digoxin and diuretics are often given to increase cardiac output and reduce edema, respectively.
-Diuretics such as thiazides, furosemide, or ethacrynic acid can cause hypokalemia, and hypokalemia can worse digoxin toxicity.

B. Acetylsalicylic acid and nitroprusside is incorrect.
- Acetylsalicylic acid (aspirin) and nitroprusside together do not constitute an effective therapy for congestive heart failure and do not result in a drug interaction.

C. Acetylsalicylic acid and a thiazide diuretic is incorrect.
- Acetylsalicylic acid (aspirin) and thiazides together do not constitute an effective therapy for congestive heart failure and do not result in a drug interaction.

D. Beta-Blocker and spironolactone is incorrect.
- Beta-Blockers and spironolactone together do not cause a drug interaction.

E. Beta-Blocker and a thiazide diuretic is incorrect.
- Beta-Blockers and thiazides may interact to produce an increased beta-blocker effect, but this would not necessarily lead to an adverse effect.

F. Digoxin and spironolactone is incorrect.
- Digoxin and spironolactone may result in reduced digoxin effectiveness due to hyperkalemic states caused by potassium-sparing diuretics, but this would not be as dangerous as the interaction of digoxin and furosemide.
Reply With Quote Quick reply to this message
The above post was thanked by:
nishu (03-19-2012), terminator (03-19-2012)



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Aspirin and Clopidogrel Combination alfjof USMLE Step 1 Forum 15 02-04-2012 07:01 AM
My step 1 Combination liquidreams USMLE Step 1 Forum 4 11-18-2010 11:34 AM
Combination question. donofitaly USMLE Step 1 Forum 4 10-06-2010 01:21 PM
Courvoisier Law and the Pain - Jaundice combination lee-usmle USMLE Step 2 CK Bits & Pieces 1 06-08-2010 04:15 PM
Kaplan + FA is the ultimate combination RRMadukha USMLE Step 2 CS Forum 0 04-24-2010 03:44 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)